Alert archive / Alabama / River Flood Warnings in 2011

River Flood Warning 24, NWS Birmingham, AL

April 21, 2011Greene County, Hale County, Marengo County, Alabama

NWS Birmingham, AL issued this river flood warning at Apr 21, 2011, 9:23 AM CDT for Greene County, Hale County, Marengo County, Alabama. It took effect at Apr 23, 2011, 1:00 PM CDT. It was in force for 61 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2011, 9:23 AM CDT (14:23 UTC)
In effect from
Apr 23, 2011, 1:00 PM CDT
Expired
Apr 26, 2011, 1:51 AM CDT
In force
61 hr
Issued by
NWS Birmingham, AL
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL

The radar

The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Warrior River below Selden Dam (WLDA1). The gauge peaked at 96.10 ft at Apr 23, 2011, 8:00 AM CDT.

actionminormoderate909510004/2104/2204/2304/2404/2504/2604/27
Action stage
90 ft
Minor stage
90 ft
Moderate stage
102 ft
Major stage
105 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02466030, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WGUS44 KBMX 211423
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
923 AM CDT THU APR 21 2011

...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN ALABAMA... 

  BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM AFFECTING GREENE...HALE 
  AND MARENGO COUNTIES.

.HEAVY RAINFALL DURING THE PAST 24 TO 36 HOURS WILL PRODUCE RISES ON
THE LOWER BLACK WARRIOR RIVER...AND MINOR FLOODING IS EXPECTED TO 
DEVELOP DURING THE NEXT COUPLE OF DAYS. A FLOOD WARNING IS NOW IN 
EFFECT FOR THE LOWER BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY FRIDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC063-065-091-220223-
/O.NEW.KBMX.FL.W.0024.110423T1200Z-110426T0600Z/
/WLDA1.1.ER.110423T1200Z.110424T1200Z.110425T1800Z.NO/
923 AM CDT THU APR 21 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A 

* FLOOD WARNING FOR 
  THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM.
* FROM SATURDAY MORNING TO LATE MONDAY NIGHT...OR UNTIL THE WARNING 
  IS CANCELLED.
* AT 8 AM THURSDAY THE STAGE WAS 84.7 FEET. 
* FLOOD STAGE IS 90 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY SATURDAY MORNING AND CONTINUE 
  TO RISE TO NEAR 91.8 FEET BY EARLY SUNDAY AFTERNOON. THE RIVER WILL
  FALL BELOW FLOOD STAGE BY EARLY MONDAY AFTERNOON.
* IMPACT...AT 90 FEET...PASTURE AND WOODLANDS BEGIN TO FLOOD.  
  LIVESTOCK SHOULD BE MOVED TO HIGHER GROUND AT STAGES ABOVE 90 FEET.

$$
2 follow-up statements
590 
WGUS84 KBMX 211856
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
156 PM CDT THU APR 21 2011


...THE FLOOD WARNING CONTINUES FOR THE BLACK WARRIOR RIVER AT SELDEN 
LOCK AND DAM...

.RISES WILL OCCUR ON THE BLACK WARRIOR RIVER DURING THE NEXT FEW DAYS.
HOWEVER...FROM AROUND OLIVER LOCK AND DAM UPSTREAM THE RIVER IS 
FORECAST TO REMAIN BELOW FLOOD STAGE AND ANY OVERFLOW WILL BE MINOR.
MINOR FLOODING IS FORECAST TO OCCUR ON THE LOWER BLACK WARRIOR RIVER
AT SELDEN LOCK AND DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY FRIDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC063-065-091-119-125-220656-
/O.ROU.KBMX.HY.S.0000.000000T0000Z-000000T0000Z/
/TODA1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
156 PM CDT THU APR 21 2011

FORECAST INFORMATION FOR
  BLACK WARRIOR RIVER AT OLIVER LOCK AND DAM.
* AT 11 AM THURSDAY THE STAGE WAS 111.8 FEET. 
* FLOOD STAGE IS 129 FEET. 
* FORECAST...THE RIVER WILL RISE TO NEAR 121.9 FEET BY FRIDAY EVENING 
  AND THEN BEGIN TO FALL AFTER THAT TIME.
* IMPACT...AT 122 FEET...CATTLE IN LOWLANDS BEGIN TO BE CUT OFF AND
  MAY NEED TO BE MOVED TO HIGHER GROUND.

$$

ALC063-065-091-220656-
/O.EXT.KBMX.FL.W.0024.110423T1800Z-110426T0651Z/
/WLDA1.1.ER.110423T1800Z.110425T0000Z.110425T1851Z.NO/
156 PM CDT THU APR 21 2011

...FLOOD WARNING EXTENDED UNTIL LATE MONDAY NIGHT...
THE FLOOD WARNING CONTINUES FOR
  THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM.
* FROM SATURDAY AFTERNOON TO LATE MONDAY NIGHT...OR UNTIL THE WARNING
  IS CANCELLED.
* AT 1 PM THURSDAY THE STAGE WAS 84.1 FEET. 
* FLOOD STAGE IS 90 FEET. 
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY EARLY SATURDAY AFTERNOON AND 
  CONTINUE TO RISE TO NEAR 91.5 FEET BY SUNDAY EVENING. THE RIVER 
  WILL FALL BELOW FLOOD STAGE BY EARLY MONDAY AFTERNOON.
* IMPACT...AT 90 FEET...PASTURE AND WOODLANDS BEGIN TO FLOOD.  
  LIVESTOCK SHOULD BE MOVED TO HIGHER GROUND AT STAGES ABOVE 90 FEET.

$$
460 
WGUS84 KBMX 221301
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
801 AM CDT FRI APR 22 2011


...THE FLOOD WARNING IS CANCELLED FOR THE BLACK WARRIOR RIVER AT 
SELDEN LOCK AND DAM...

.RISES ARE NOT EXPECTED TO BE AS GREAT AS EARLIER FORECAST FOR THE
BLACK WARRIOR RIVER...AND THE FLOOD WARNING IS NO LONGER IN EFFECT
AT SELDEN LOCK AND DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

THIS WILL BE THE LAST STATEMENT ISSUED ON THIS EVENT.

&&

ALC063-065-091-119-125-230101-
/O.ROU.KBMX.HY.S.0000.000000T0000Z-000000T0000Z/
/TODA1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
801 AM CDT FRI APR 22 2011

FORECAST INFORMATION FOR
  BLACK WARRIOR RIVER AT OLIVER LOCK AND DAM.
* AT 7 AM FRIDAY THE STAGE WAS 113.2 FEET. 
* FLOOD STAGE IS 129 FEET. 
* FORECAST...THE RIVER WILL RISE TO NEAR 114.1 FEET THIS EVENING
  AND THEN BEGIN TO FALL AFTER THAT TIME.


$$

ALC063-065-091-221331-TOMORROW
/O.CAN.KBMX.FL.W.0024.000000T0000Z-110426T0651Z/
/WLDA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
801 AM CDT FRI APR 22 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM.
* AT 7 AM FRIDAY THE STAGE WAS 85.3 FEET. 
* FLOOD STAGE IS 90 FEET. 
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE NR 87.5 FEET 
  SATURDAY AND BEGIN TO FALL BY SATURDAY NIGHT.
* IMPACT...AT 90 FEET...PASTURE AND WOODLANDS BEGIN TO FLOOD.  
  LIVESTOCK SHOULD BE MOVED TO HIGHER GROUND AT STAGES ABOVE 90 FEET.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Apr 21, 7:05 AM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 21, 7:05 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
705 AM CDT THU APR 21 2011

.UPDATE...FOR AVIATION.

&&

.AVIATION...12Z TAF DISCUSSION.

A LULL IN THE ACTIVITY OR AT LEAST VERY LIGHT ACTIVITY ACROSS MOST
TAFS. ALAS...SHOWER AND THUNDERSTORM ACTIVITY IS NOT OVER JUST
YET. ANOTHER ROUND OF STORMS IS BREWING TO THE WEST OVER
MISSISSIPPI AS MORE IN A SERIES OF UPPER LEVEL SHORT WAVES WILL
MOVE EASTWARD ACROSS THE STATE THROUGH THE PRIMARILY ZONAL FLOW.
THEREFORE...WILL HAVE SOME TEMPO TSRA IN FOR THE AFTERNOON
HOURS...EXCEPT FOR MGM/TOI. THEY DO HAVE LOW CHANCES OF STORMS
MAKING IT THAT FAR SOUTH...ACTIVITY SHOULD REMAIN FURTHER NORTH
FOR THE MOST PART CLOSER TO THE LINGERING SURFACE BOUNDARY...SO
HAVE LEFT A MENTION OUT OF TAFS FOR NOW...BETTER CHANCES CLOSER TO
I-20 CORRIDOR. DEEPER MOISTURE BEGINS TO EXIT...BUT STILL MAY HAVE
SOME SHALLOW LOW LEVEL MOISTURE AGAIN IN THE MORNING FRIDAY WITH
STRATUS...BUT NEAR OR MAYBE JUST AFTER TAF FORECAST PERIOD...SO
LEFT OUT FOR THIS ISSUANCE.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER
DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR
ACCURACY.

08/MNK

&&

.PREV DISCUSSION... /ISSUED 513 AM CDT THU APR 21 2011/

DISCUSSION...

BOUNDARY REMAINS STALLED ACROSS CENTRAL ALABAMA THIS MORNING. THIS
BOUNDARY WILL CONTINUE TO WORK HAVOC ACROSS THE AREA TODAY AS
UPPER LEVEL SHORT WAVES TRAVERSE THE AREA IN THE MAINLY WEAK ZONAL
FLOW. ALTHOUGH SOME OF THE STORMS COULD BE A TAD FURTHER SOUTH
ACROSS THE AREA. MUCH OF THE NORTH SECTIONS...ALREADY RAIN
SOAKED...WILL CONTINUE TO HAVE THE OPPORTUNITY FOR SHOWER AND
THUNDERSTORM ACTIVITY TODAY BEFORE THE FRONT LIFTS BACK TO THE
NORTH TONIGHT. ADDITIONAL RAINFALL COULD AGGRAVATE THE SITUATION
SO LEAVING THE FLASH FLOOD WATCH OUT AND EXTENDING IT UNTIL 00Z
THIS EVENING. COULD ALSO HAVE SOME STRONG STORMS GENERALLY IN THE
AFTERNOON WITH HEATING AS INSTABILITY WILL BE THERE ESPECIALLY
ACROSS THE SOUTH. HOWEVER...LOWEST RAIN CHANCES WILL BE ACROSS THE
SOUTH...SO A MARGINAL THREAT. MOISTURE STILL IN ABUNDANCE WITH
HIGH PW/S ACROSS MUCH OF THE AREA.

AFTER TONIGHT...RAIN CHANCES WILL DECREASE FOR FRIDAY WITH A WELL
DESERVED BREAK IN THE ACTION OVER MUCH OF THE WEEKEND AS HIGH
PRESSURE TAKES HOLD WITH AN ATLANTIC HIGH STRETCHING INTO THE
SOUTHEAST U.S. WARM AND WELL ABOVE NORMAL TEMPERATURES WILL BE ON
TAP OVER THE WEEKEND. BY SUNDAY...MAY HAVE ENOUGH MOISTURE BUILD
BACK UP FOR SOME DAYTIME HEATING SHOWERS...BUT OVERALL
INSIGNIFICANT IN COMPARISON TO WHAT WE HAVE HAD OF LATE.

BY MONDAY...A SURFACE TROUGH CHURNS UP ON THE LEE OF THE ROCKIES
THAT WILL BE OUR NEXT WEATHER MAKER. THIS FRONT WILL HAVE PLENTY
OF MOISTURE TO DEAL WITH AS A GOOD SOUTHERLY FETCH OFF THE GULF
WILL BE PRESENT AHEAD OF IT BEFORE ITS ARRIVAL LATE WEDNESDAY.
EXTENDED NUMERICAL MODELS ARE BECOMING IN BETTER AGREEMENT WITH
EACH OTHER...MUCH MORE SO THAN YESTERDAY. DURING MONDAY COULD SEE
SOME ACTIVITY BUT THIS WILL STILL BE MORE DIURNALLY DRIVEN...WITH
LOW LEVEL SOUTHERLY FLOW. BY TUESDAY...SHOULD SEE A GREATER
CONCENTRATION OF ACTIVITY ACROSS THE WEST AS THE UPPER TROUGH
MOVES ACROSS THE U.S. AND EJECTS SHORTWAVES INTO ALABAMA IN THE
EXPECTED SOUTHWEST FLOW...WITH THE MAIN SURFACE FRONT NOT
ARRIVING NOW UNTIL LATE WEDNESDAY. INSTABILITY STILL LOOKS DECENT
WITH THIS SYSTEM EVEN THOUGH IT IS A WAY OUT. ITS THE RIGHT TIME
OF YEAR AND LOTS OF HEAT AND MOISTURE WILL BE IN PLACE BEFORE THE
FROPA. COULD BE INTERESTING WILL CONTINUE TO HIGHLIGHT IN
HWO...LOW FOR TUESDAY...LITTLE HIGHER FOR WEDNESDAY.

08/MNK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     79  59  84  57  85 /  60  50  20  10  10
ANNISTON    82  60  83  58  85 /  60  40  20  10  10
BIRMINGHAM  82  62  85  62  84 /  60  40  20  10  10
TUSCALOOSA  82  62  86  61  83 /  30  20  20  10  10
CALERA      82  62  85  60  84 /  40  30  20  10  10
AUBURN      85  62  84  60  84 /  40  30  20  10  10
MONTGOMERY  87  62  87  61  86 /  30  20  20  10  10
TROY        87  62  87  59  86 /  20  20  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 7 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: BIBB...BLOUNT...CALHOUN...CHEROKEE...CHILTON...CLAY...
CLEBURNE...COOSA...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...MARION...PERRY...PICKENS...RANDOLPH...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TUSCALOOSA...WALKER...
WINSTON.

&&

08
Hazardous weather outlook, Apr 21, 9:13 AM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
913 AM CDT THU APR 21 2011

ALZ011>015-017>050-220300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
913 AM CDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

ANOTHER ROUND OF STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS
AFTERNOON FOR AREAS ALONG AND SOUTH OF AN ALICEVILLE...TO MARION...TO
SELMA LINE. THE MAIN THREATS WITH ANY OF THESE STORMS WILL BE
STRAIGHT LINE WINDS AND SEVERE HAIL. ADDITIONALLY...LOCALLY HEAVY
RAINFALL IS POSSIBLE FOR MUCH OF CENTRAL ALABAMA TODAY. A FLASH FLOOD
WATCH HAS BEEN ISSUED THROUGH 7 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY OR
WEDNESDAY OF NEXT WEEK AHEAD OF A DEVELOPING SURFACE FRONT.
CONFIDENCE IS LOW AT THIS TIME FOR TUESDAY...BUT HAS INCREASED FOR
THE PASSAGE OF THE FRONT ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON DUE TO THE POSSIBILITY OF SEVERE STORMS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:10 PM CDTSpecial Weather StatementBMXMarion50 min
Apr 20, 8:06 PM CDTSevere Thunderstorm WarningBMXLamar39 min
Apr 20, 8:44 PM CDTSevere Thunderstorm WarningBMXLamar, Marion46 min
Apr 20, 8:54 PM CDTFlash Flood WarningBMXLamar3 hr
Apr 20, 9:08 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Pickens, Winston52 min
Apr 20, 9:36 PM CDTFlash Flood WarningBMXFayette, Lamar, Marion, Pickens, Winston3 hr
Apr 20, 9:54 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more66 min
Apr 20, 10:12 PM CDTFlash Flood WarningBMXFayette, Pickens, Tuscaloosa, Walker, Winston3 hr
Apr 20, 10:13 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter, Tuscaloosa47 min
Apr 20, 10:36 PM CDTSevere Thunderstorm WarningBMXBibb, Blount, Jefferson, Tuscaloosa, Walker54 min
Apr 20, 10:40 PM CDTAreal Flood AdvisoryBMXBlount, Greene, Jefferson, Pickens, Sumter, Tuscaloosa and 1 more3 hr
Apr 20, 11:26 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, Jefferson, St. Clair, Talladega49 min
Apr 20, 11:52 PM CDTAreal Flood AdvisoryBMXCalhoun, Cherokee, Cleburne, Etowah, St. Clair, Talladega3 hr
Apr 20, 11:58 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee, Cleburne, Etowah62 min
Apr 21, 12:12 AM CDTSpecial Weather StatementBMXChambers, Clay, Coosa, Randolph63 min
Apr 21, 12:30 AM CDTFlash Flood WarningBMXLamar, Marion, Pickens3 hr
Apr 21, 12:40 AM CDTSevere Thunderstorm WarningBMXCleburne28 min
Apr 21, 12:50 AM CDTSpecial Weather StatementBMXPickens40 min
Apr 21, 3:03 AM CDTSpecial Weather StatementBMXGreene, Sumter42 min
Apr 21, 7:36 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter65 hr
Apr 21, 8:08 AM CDTAreal Flood WarningBMXLamar36 hr
Apr 21, 2:09 PM CDTSevere Thunderstorm WarningBMXSumter36 min
Apr 21, 2:43 PM CDTSpecial Weather StatementBMXGreene, Sumter32 min
Apr 21, 3:24 PM CDTSpecial Weather StatementBMXGreene51 min
Apr 21, 6:13 PM CDTSpecial Weather StatementBMXChilton47 min

Nearby

River Flood Warnings in Alabama, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.